Alert archive / Texas / Special Weather Statements in 2024

Special Weather Statement, NWS Norman, OK

March 7, 2024Wichita County, Texas

NWS Norman, OK issued this special weather statement at Mar 7, 2024, 9:10 PM CST for Wichita County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 7, 2024, 9:10 PM CST (03:10 UTC)
Expired
Mar 7, 2024, 9:45 PM CST
In force
35 min
Issued by
NWS Norman, OK
Hail
0.75 in
Wind
40

County Wichita County, TX

The radar

The Altus AFB radar (KFDR), 45 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 3.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2024-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 379 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2024-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
379 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

858 
WWUS84 KOUN 080310
SPSOUN

Special Weather Statement
National Weather Service Norman OK
910 PM CST Thu Mar 7 2024
 
OKZ044-TXZ086-089-090-080345-
Cotton OK-Clay TX-Wichita TX-Archer TX-
910 PM CST Thu Mar 7 2024

...Strong thunderstorms will impact portions of southern Cotton,
northwestern Clay, northern Archer and Wichita Counties through 945
PM CST
...

At 910 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northwest of Burkburnett to near Iowa
Park to near Mankins. Movement was northeast at 45 mph.

HAZARD...Wind gusts of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Wichita Falls, Burkburnett, Iowa Park, Holliday, Dean, Randlett,
Sheppard AFB, Dundee, Mankins, Lakeside City, Pleasant Valley,
Taylor, and Cashion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

These storms may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3369 9893 3396 9888 3409 9889 3413 9876
      3413 9869 3417 9865 3416 9861 3418 9861
      3429 9825 3381 9843
TIME...MOT...LOC 0310Z 247DEG 40KT 3411 9863 3396 9872 3378 9883 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

$$

30

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this special weather statement went out at Mar 7, 5:42 PM CST, 3 hours 28 minutes earlier.

Area forecast discussion, Mar 7, 5:42 PM CST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Norman OK
542 PM CST Thu Mar 7 2024

...New AVIATION...

.SHORT TERM...
(This evening through Friday)
Issued at 257 PM CST Thu Mar 7 2024

Latest observations show a surface low centered over northwest
Oklahoma with a sharp warm front extending across far northern
Oklahoma and a dryline bulging over northwest Oklahoma. An attendant
cold front was also situated over the Oklahoma panhandle. Severe
thunderstorms are expected to develop along a dryline and ahead of
the cold front over the next several hours as dynamic lift
overspreads the area. The storms that develop initially along the
dryline are could become supercellular and produce large hail up to
the size of golfballs over far southwest Oklahoma and western north
Texas. Meanwhile, severe storm development is also possible
along/ahead of the warm front - though whether these storms impact
our area is uncertain as satellite indicates the warm front lifting
into southern Kansas as of 2PM. Nevertheless, storms along the warm
front will pose a tornado threat with RAP effective helicity values
prog'd at 200-300 m2/s2.  Storms could congeal into a linear MCS
tonight upon reaching central Oklahoma as the cold front approaches
and becomes quasi-stationary. Large hail up to the size of quarters
and damaging wind gusts up to 60 mph are possible as storms reach
central Oklahoma later tonight. Showers and a few thunderstorms
could linger across parts of southern Oklahoma and western north
Texas towards Friday morning.

The upper trough will continue to push the cold front across our
area through Friday morning with some rain showers behind the front.
Large scale warm air ascent seen on the isentropic surfaces in a
weak to low-end moderately unstable environment will produce
clusters of isolated thunderstorms in the warm sector ahead of the
cold front with more liner storms along the fronts leading edge. The
severe risk during the morning with the isolated storms will be
lower although with additional cooling aloft from the upper trough
within a deep-layer sheared environment for storm organization in
the warm sector cannot completely rule hail perhaps up to quarter
size.  The severe risk increases during the afternoon in the warm
sector with moderate instability but models not in full agreement
with the location of the cold front.  The GFS solution has the cold
front east of I-35 and pushing into southeast Oklahoma, while all
other solutions have the front already through our area and into
northeast Texas.  Should the GFS solution be correct, then southeast
Oklahoma would be in the warm sector which could see supercells
producing up to golf ball size hail while DCAPE values would also
support damaging wind gusts as a second severe hazard.  Although
this is a Pacific-based storm system coming through, the air mass
behind the cold front will be more colder Canadian-based with the
surface high up in North Dakota.  Northwest Oklahoma will feel the
brunt of this colder air with lower 40s highs by late morning then
rapidly falling through the afternoon to near freezing.  Forecast
soundings across northwest Oklahoma on Friday afternoon support a
freezing to below freezing column of air above ground level with a
moist dendritic zone for ice crystals, so will likely see a
changeover to snow on the ground there.  Although Ensemble forecast
have a bullseye of 60% chance for up to 1-inch of snow in far
northwest Oklahoma, warm ground temperatures will make it unlikely
this amount will actually accumulate.  As a result, snowfall may be
greater than what accumulates.  However, gusty north winds could
reduce visibilities due to snowfall on Friday afternoon across
northwest Oklahoma.  By Friday evening, will keep POPs east of I-35
and completely out by midnight Saturday morning.  As far as grids
for Fridays MaxT temperatures, did go colder than NBM using the
CONSMOS.

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 257 PM CST Thu Mar 7 2024

Friday night/Saturday morning will be much colder areawide, as gusty
north winds will produce wind chill values well in the 20s.  Cooler
than average for the rest of Saturday as the upper trough makes its
exit.  Cold again Saturday night/Sunday morning as high pressure
settles in, although less of a wind chill but more strong
radiational cooling night.  Breezy south winds make a return by
Sunday afternoon with temperatures warming above average, and
increasing gusty south winds through Wednesday will continue the
warming trend with mild highs in the upper 70s by mid-week across
Oklahoma to lower 80s across western north Texas.  However,
increasing dry air across the Panhandles will start elevating fire
weather conditions across our west during the afternoons starting on
Sunday.  A couple of upper waves come through during the mid to
latter half of next week bringing our next chance for rain on
Tuesday night with perhaps a stronger trough at the end of the week
pushing our next cold front through.  For now, any rain on Tuesday
night would be east of I-35.

&&

.AVIATION...
(00Z TAFS)
Issued at 537 PM CST Thu Mar 7 2024

Scattered thunderstorms will continue to move slowly east this
evening, potentially impacting many of our sites. Storm activity
will diminish after midnight but low ceilings and/or scattered
showers will linger into Friday morning. Additional showers and
continued low ceilings are likely as we head into Friday
afternoon. A cold front will bring a northerly wind shift with it
as it moves across the area from north to south tonight into
tomorrow morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  50  53  33  54 /  70  50  20   0
Hobart OK         46  51  32  54 /  60  40  10   0
Wichita Falls TX  53  58  37  58 /  50  30  10   0
Gage OK           35  40  26  56 /  30  50  10   0
Ponca City OK     47  52  32  54 /  70  30  20   0
Durant OK         56  65  40  57 /  60  60  20   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...68
LONG TERM....68
AVIATION...08
Hazardous weather outlook, Mar 7, 8:00 PM CST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
800 PM CST Thu Mar 7 2024

OKZ004>048-050>052-TXZ083>090-090200-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
800 PM CST Thu Mar 7 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Thunderstorms will be possible through tonight across the western
two-thirds of Oklahoma and western north Texas. Some of these
storms could become severe with hail up to quarter size and
strong wind gusts as the potential hazards.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
Thunderstorms will be possible Friday morning into the early
evening hours. Some of these storms could become severe with up to
quarter size hail, with the highest risk across southeast
Oklahoma toward the afternoon hours with up to golf ball size hail
and damaging wind gusts as the two potential hazards.

.Snow...
Rain may mix with or change to snow across portions of
northwestern and western Oklahoma Friday afternoon and evening.
Little to no accumulation is expected.

.Fire Weather...
Fire weather conditions will be elevated across parts of western
Oklahoma every afternoon beginning Sunday through Wednesday due to
gusty south winds, drier air increasing across the Southern High
Plains and warmer temperatures.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Mar 7, 8:03 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Norman OK
803 PM CST Thu Mar 7 2024

OKZ033-036-TXZ083-080230-
Harmon OK-Jackson OK-Hardeman TX-
803 PM CST Thu Mar 7 2024

...A strong thunderstorm will impact portions of southwestern
Jackson, southeastern Harmon and northeastern Hardeman Counties
through 830 PM CST
...

At 803 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles west of Eldorado, moving east at 35 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Eldorado and Duke.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3471 9950 3444 9939 3443 9940 3434 9983
      3452 9990
TIME...MOT...LOC 0203Z 251DEG 32KT 3446 9978

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

30
Special weather statement, Mar 7, 8:28 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Norman OK
828 PM CST Thu Mar 7 2024

OKZ024-027-080300-
Grady OK-Canadian OK-
828 PM CST Thu Mar 7 2024

...A strong thunderstorm will impact portions of northwestern Grady
and southeastern Canadian Counties through 900 PM CST
...

At 827 PM CST, Doppler radar was tracking a strong thunderstorm near
Union City, moving northeast at 40 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Western Oklahoma City, El Reno, Yukon, Mustang, Piedmont, Union City,
Minco, and Richland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3539 9767 3525 9809 3548 9811 3567 9768
TIME...MOT...LOC 0227Z 246DEG 34KT 3543 9798

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

30
Special weather statement, Mar 7, 8:37 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Norman OK
837 PM CST Thu Mar 7 2024

OKZ021-033-034-080315-
Harmon OK-Beckham OK-Greer OK-
837 PM CST Thu Mar 7 2024

...A strong thunderstorm will impact portions of central Harmon,
northwestern Greer and southwestern Beckham Counties through 915 PM
CST
...

At 837 PM CST, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Dodson, moving northeast at 30 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Hollis, Vinson, Madge, and McKnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3513 9979 3495 9955 3469 9991 3476 10000
      3489 10000
TIME...MOT...LOC 0237Z 222DEG 26KT 3481 9993

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

30
Special weather statement, Mar 7, 8:43 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Norman OK
843 PM CST Thu Mar 7 2024

TXZ085-086-088-089-080315-
Wichita TX-Archer TX-Wilbarger TX-Baylor TX-
843 PM CST Thu Mar 7 2024

...Strong thunderstorms will impact portions of northwestern Archer,
western Wichita, southeastern Wilbarger and northeastern Baylor
Counties through 915 PM CST
...

At 843 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Grayback to 4 miles northeast
of Mabelle. Movement was northeast at 35 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Electra, Dundee, Lake Kemp, Mankins, and Lake Diversion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3367 9928 3403 9914 3413 9876 3413 9874
      3414 9872 3413 9871 3373 9873
TIME...MOT...LOC 0243Z 244DEG 31KT 3397 9905 3373 9910

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

30
Special weather statement, Mar 7, 9:04 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Norman OK
904 PM CST Thu Mar 7 2024

OKZ024-025-080330-
Oklahoma OK-Canadian OK-
904 PM CST Thu Mar 7 2024

...A strong thunderstorm will impact portions of western Oklahoma and
southeastern Canadian Counties through 930 PM CST
...

At 904 PM CST, Doppler radar was tracking a strong thunderstorm over
southwestern Oklahoma City, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Oklahoma City, southwestern Edmond, Midwest City, Del City, Yukon,
Bethany, Mustang, Choctaw, Warr Acres, The Village, Tuttle, Spencer,
Nichols Hills, Nicoma Park, Valley Brook, Tinker Air Force Base,
Forest Park, Woodlawn Park, Lake Aluma, and Smith Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3546 9731 3537 9758 3538 9766 3538 9767
      3535 9767 3532 9774 3534 9776 3534 9780
      3545 9782 3567 9746
TIME...MOT...LOC 0304Z 246DEG 34KT 3543 9765

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

30
Special weather statement, Mar 7, 9:10 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Norman OK
910 PM CST Thu Mar 7 2024

OKZ044-TXZ086-089-090-080345-
Cotton OK-Clay TX-Wichita TX-Archer TX-
910 PM CST Thu Mar 7 2024

...Strong thunderstorms will impact portions of southern Cotton,
northwestern Clay, northern Archer and Wichita Counties through 945
PM CST
...

At 910 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northwest of Burkburnett to near Iowa
Park to near Mankins. Movement was northeast at 45 mph.

HAZARD...Wind gusts of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wichita Falls, Burkburnett, Iowa Park, Holliday, Dean, Randlett,
Sheppard AFB, Dundee, Mankins, Lakeside City, Pleasant Valley,
Taylor, and Cashion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3369 9893 3396 9888 3409 9889 3413 9876
      3413 9869 3417 9865 3416 9861 3418 9861
      3429 9825 3381 9843
TIME...MOT...LOC 0310Z 247DEG 40KT 3411 9863 3396 9872 3378 9883

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

30

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 6:13 PM CSTSpecial Weather StatementOUNCanadian, Kingfisher, Logan47 min
Mar 7, 6:27 PM CSTSevere Thunderstorm Warning Considerable damage threatOUNGreer, Kiowa, Washita48 min
Mar 7, 6:34 PM CSTSevere Thunderstorm WarningOUNGarfield, Kingfisher, Logan, Noble, Payne41 min
Mar 7, 7:18 PM CSTSpecial Weather StatementOUNNoble27 min
Mar 7, 7:40 PM CSTSpecial Weather StatementOUNPayne35 min
Mar 7, 8:03 PM CSTSpecial Weather StatementOUNJackson27 min
Mar 7, 8:28 PM CSTSpecial Weather StatementOUNCanadian32 min
Mar 7, 8:37 PM CSTSpecial Weather StatementOUNHarmon38 min
Mar 7, 9:04 PM CSTSpecial Weather StatementOUNOklahoma26 min
Mar 7, 10:27 PM CSTSpecial Weather StatementOUNJefferson, Stephens33 min
Mar 7, 11:13 PM CSTSpecial Weather StatementOUNJefferson32 min
Mar 8, 2:18 PM CSTSpecial Weather StatementOUNCaddo27 min
Mar 7, 6:54 PM CSTSpecial Weather StatementOUNArcher36 min
Mar 7, 7:16 PM CSTSpecial Weather StatementOUNKnox29 min
Mar 7, 7:44 PM CSTSpecial Weather StatementOUNBaylor31 min
Mar 7, 7:53 PM CSTSevere Thunderstorm WarningOUNBaylor, Foard, Knox, Wilbarger52 min
Mar 7, 8:43 PM CSTSpecial Weather StatementOUNWichita32 min
Mar 7, 10:38 PM CSTSpecial Weather StatementOUNClay37 min

Nearby

Special Weather Statements in Texas, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.